Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

On the superrigidity of malleable actions with spectral gap


Author: Sorin Popa
Journal: J. Amer. Math. Soc. 21 (2008), 981-1000
MSC (2000): Primary 46L35; Secondary 37A20, 22D25, 28D15
Published electronically: September 26, 2007
MathSciNet review: 2425177
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if a countable group $ \Gamma $ contains infinite commuting subgroups $ H, H'\subset \Gamma $ with $ H$ non-amenable and $ H'$ ``weakly normal'' in $ \Gamma $, then any measure preserving $ \Gamma $-action on a probability space which satisfies certain malleability, spectral gap and weak mixing conditions (e.g. a Bernoulli $ \Gamma $-action) is cocycle superrigid. If in addition $ H'$ can be taken non-virtually abelian and $ \Gamma \curvearrowright X$ is an arbitrary free ergodic action while $ \Lambda \curvearrowright Y=\mathbb{T}^{\Lambda }$ is a Bernoulli action of an arbitrary infinite conjugacy class group, then any isomorphism of the associated II$ _{1}$ factors $ L^{\infty }X \rtimes \Gamma \simeq L^{\infty }Y \rtimes \Lambda $ comes from a conjugacy of the actions.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 46L35, 37A20, 22D25, 28D15

Retrieve articles in all journals with MSC (2000): 46L35, 37A20, 22D25, 28D15


Additional Information

Sorin Popa
Affiliation: Department of Mathematics, University of California Los Angeles, Los Angeles, California 90095-155505
Email: popa@math.ucla.edu

DOI: http://dx.doi.org/10.1090/S0894-0347-07-00578-4
PII: S 0894-0347(07)00578-4
Keywords: von Neumann algebras, II$_{1}$ factors, Bernoulli actions, spectral gap, orbit equivalence, cocycles
Received by editor(s): October 24, 2006
Published electronically: September 26, 2007
Additional Notes: Research was supported in part by NSF Grant 0601082.
Article copyright: © Copyright 2007 American Mathematical Society